More Attention to Potential Risks from Bisphosphonates

By Rachel Walden |

We have previously written about the apparently small risk of a rare bone fracture associated with drugs meant to prevent bone fractures in people with osteoporosis. These drugs are called bisphosphonates, known under trade names such as Fosamax and Boniva.

Today, NPR’s Morning Edition has a good overview of this topic, noting the dilemma for women weighing whether to take such drugs. Bisphosphonates can help some women prevent serious hip fractures, but they may be associated with a increased risk of other atypical fractures in some women, especially those who use the drugs long-term.

There’s a new study on this topic in the Journal of the American Medical Association as well. The study found that treatment with a bisphosphonate for more than five years was associated with an increased risk of subtrochanteric or femoral shaft fractures, though the risk of these fractures is low.

The FDA announced a labeling change to the drugs in October 2010 to note the possible risk of thigh bone fractures.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>